[Skip to Content]
[Skip to Content Landing]
Article
August 1937

PHENOLPHTHALEIN COMPOUNDS

Author Affiliations

Associate Professor of Dermatology and Syphilology, University of Michigan Medical School; Chief Pharmacist, University Hospital ANN ARBOR, MICH.

Arch Derm Syphilol. 1937;36(2):279-281. doi:10.1001/archderm.1937.01480020035003
Abstract

This material is presented not for the purpose of discussing further the pathogenesis of phenolphthalein eruptions but to acquaint physicians with the widespread and sometimes unsuspected use of this drug.

It has been known for approximately twenty years that phenolphthalein produces signs and symptoms in certain susceptible persons. Gradually various manifestations have been added to the syndrome until at present it is known that a wide variety of symptoms may be produced in the skin, in the mucous membrane and in the gastro-intestinal tract.1 In addition, large doses of the drug may cause death.2

As knowledge regarding the manifestations due to this drug has gradually been accumulated information as to its sources has increased. Most physicians question their patients rather carefully regarding the use of certain well known and highly advertised cathartics, and it has also become known that coloring materials used in foods and in in drinks

First Page Preview View Large
First page PDF preview
First page PDF preview
×